A Caltech Library Service

Numerical Ranges and Commutation Properties of Hilbert Space Operators


Richard, Bruce Kent (1974) Numerical Ranges and Commutation Properties of Hilbert Space Operators. Dissertation (Ph.D.), California Institute of Technology. doi:10.7907/0j1k-nr94.


Application of the theory of numerical ranges to the study of commutation properties of operators is the purpose of the thesis.

For a complex, unital Banach algebra ℝ, T ∈ ℝ, the numerical range of T is V(ℝ, T) = {f(T) :f(1) = 1 = ∥f∥, f ∈ ℝ*}. This is a generalization and extension of the notion of the numerical range defined for a bounded operator T on the Hilbert space H: W(T) = {(Tx, x):x ∈ H, (x,x) = 1}. These numerical range concepts are used in studies of multiplicative commutators, derivations, and powers of accretive operators.

An extension of Frobenius' group commutator theorem is obtained: For T,A,B ∈ β(H), T = ABA-1B-1, AT = TA, A normal and 0 ∉W(B)- imply T = 1. Other extensions of the Frobenius theorem are proved and a special discussion is given about these results in the case H is finite dimensional. The sharpness of the results is also reviewed.

For X a Banach space, the numerical range of a derivation acting on β(X) is completely characterized. If ΔT is the derivation induced by T ∈ (β(X), then

V(β(β(X)), ΔT) = V(β(X),T) - V(β (X),T).

Normal elements of general Banach algebras are discussed. A consequence of an examination of derivations which are normal is a simple proof of the Fuglede- Putnam Theorem.

A theorem for matrices by C. R. Johnson is generalized to the operator case: for T ∈ (β(H), W(Tn) ⊂ {Rez ≥ 0}, n = 1, 2,... if and only if T ≥ 0. Examples are given which show neither the necessity nor the sufficiency part of the theorem can be transplanted into the general Banach algebra setting. A containment result for the numerical range of a product is also proved.

Item Type:Thesis (Dissertation (Ph.D.))
Subject Keywords:Mathematics
Degree Grantor:California Institute of Technology
Division:Physics, Mathematics and Astronomy
Major Option:Mathematics
Thesis Availability:Public (worldwide access)
Research Advisor(s):
  • De Prima, Charles R. (advisor)
  • Taussky-Todd, Olga (co-advisor)
Thesis Committee:
  • Unknown, Unknown
Defense Date:31 July 1973
Funding AgencyGrant Number
Ford FoundationUNSPECIFIED
US Department of EducationUNSPECIFIED
Record Number:CaltechTHESIS:02042021-163138095
Persistent URL:
Default Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:14076
Deposited By: Benjamin Perez
Deposited On:06 Jul 2021 17:25
Last Modified:14 Jun 2023 22:59

Thesis Files

[img] PDF - Final Version
See Usage Policy.


Repository Staff Only: item control page